Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 212, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 12, 2002, 3:46 PM EDT for Jefferson County, Ohio; Brooke County, Hancock County, West Virginia. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 12, 2002, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Jefferson County, OH, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:15 PM EDT | Thunderstorm Wind | Steubenville, OH | Thunderstorm winds downed several trees. |
| Aug 12, 4:15 PM EDT | Thunderstorm Wind | Weirton, WV | Thunderstorm winds downed several trees. |
| Aug 12, 4:30 PM EDT | Thunderstorm Wind | Bethany, WV | Thunderstorm winds downed a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:55 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT MON AUG 12 2002 WILL KEEP IN HI TO LO CHC POPS FROM NORTH TO SOUTH AS SHORT WV ROTATES ACROSS UPPER RIDGE THIS EVENING. PRCIPBLE WATERS 1.7 INCH SO WILL INCLUDE SOME HEAVY DOWNPOURS. UPPER RIDGE BUILDS AGAIN ON TUES. ETA WANTS TO GENERATE PRECIP LATE IN THE AFTN AND OVERNIGHT BUT CAN SEE LITTLE TO FORCE THIS. WILL PUT IN CHC LATE AFTN AND EVENING FOR RIDGES WITH ADDED LIFT. WILL KEEP DRY FOR WED UNTIL AFTN AS FRONT APPROACHES THEN GO WITH LIKELY FOR WEDN NIGHT AND THURS. AVN A BIT FASTER WITH THIS FRONT BUT WILL OPT TO KEEP IN LIKELY INTO THURS EXCPT OUR EAST OHIO ZNS AS FRONT SLOWS AS IT APPROACHES RIDGE. TEMPS SIMILAR TO AVN MOS. PIT 68 91 69 85 / 50 20 20 30 HLG 68 91 69 84 / 50 20 20 30 MGW 66 91 68 86 / 40 20 20 30 ZZV 66 89 69 84 / 40 20 20 40 PHD 66 88 69 83 / 40 20 20 40 FKL 65 86 67 83 / 50 20 20 30 DUJ 65 85 67 83 / 50 20 20 30 LBE 67 90 68 85 / 50 40 30 30 BTP 65 88 67 84 / 50 20 20 30 IDI 67 89 68 84 / 50 40 30 30 ODM 65 86 66 85 / 40 30 20 30 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Local storm report, Aug 12, 3:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
334 PM EDT MON AUG 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 9 S BUTLER PA WIND DAMAGE
08/12/02 BUTLER TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Aug 12, 3:40 PM EDT, 6 minutes before
OHZ049-050-058-059-068-PAZ014-020>022-029-030-WVZ001>004-122045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 340 PM EDT MON AUG 12 2002 THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WERE MOVING ACROSS THE REGION. THE MOST ACTIVE STORMS WERE IN NORTHERN ALLEGHENY AND SOUTHERN BUTLER COUNTIES. ALSO...STORMS WERE IN HANCOCK AND BROOKE COUNTIES IN WEST VIRGINIA AND MORE STORMS STRETCHED ACROSS JEFFERSON...HARRISON AND GUERNSEY COUNTIES IN OHIO. BE ON THE ALERT FOR VERY HEAVY RAINS OF UP TO AN INCH...FREQUENT DANGEROUS LIGHTNING...WINDS GUSTING TO 45 MPH AND SMALL HAIL.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:52 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Aug 12, 4:13 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Aug 12, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 64 min |
| Aug 12, 4:53 PM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| Aug 12, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 56 min |
| Aug 12, 5:23 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 12, 5:31 PM EDT | Flash Flood Warning | PBZ | Allegheny | 119 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.